NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
COPD (Chronic Obstructive Pulmonary Disease)
Severe, Frequent Cough Syncope
My Father in law ,age 77 , had been treated for bronchitis,with antibiotic and cough syrup with codeine. When he began to have fainting episodes due to cough he was admitted to the hospital. It is now day 5, and there is no improvement. Yesterday, between the hours of 9am and midnight he had approximately 18 cough syncope episodes. Typical duration of syncope 2-4seconds. Later in the day they increased to 10-12 seconds. He is being monitored and has had some testing done. He had an ECHO, results were normal, chest x-ray showed possible pnemonia (atypical). He has a pace maker due to low heart rate, he also uses a sleep apnea machine and has done so for years. He is a healthy active man. No smoking an occasional glass of wine. He did suffer with gut issues last year, due to H-pylori. This seems to have been resolved no current symptoms. We are hoping for answers today. He is scheduled for a CAT scan of chest this am.
Thanks for any insight. Has codeine ever caused cough syncope, could he be having a reaction to the codeine?
Thank you for visiting NetWellness and for your question. Cough syncope is otherwise known as tussive syncope. This can be a difficult problem. The first general principle is to determine the underlying cause of the cough and treat the cause. There could be several possible causes for a severe cough and a CT scan of the chest may be helpful in determining the underlying cause. In severe cases, an evaluation of the airway and vocal cords may be necessary.
Anti-tussives or cough suppressants are the next line of therapy for a severe cough with syncope. Codeine is one of the best cough suppressants available. The side effects from codeine are usually sleepiness and it has NOT been reported to contribute to a cough. If given by IV, codeine can drop the blood pressure and if that occurs, and a person sits up quickly they could pass out. Nebulized lidocaine has been used in some cases to help with cough syncope but you still need to determine the underlying cause. Best Wishes.
Michael E Ezzie, MD
Clinical Assistant Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University